Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra vs Atazanavir for diarrhea
Apr 28, 2004

I am currently taking Kaletra, Viread, Ziagen and 3TC and having terrible problems with diarrhea. I know it's the Kaletra as I was on the other meds in the past and had none. I've tried all the usual routes--immodium, lomotil, calcium carbonate, high soluble fibre diet, etc. etc. and had no improvement. Would a switch to atazanavir (with 100mg norvir kicker) help with this problem? Do you know if there is evidence that suggests atazanavir is more easily tolerated in that respect? Also, is it less likely to cause facial lipoatrophy than kaletra? Thanks

Response from Dr. Conway

It would be important to make sure (by tests on your stool and perhaps even other tests) that there is not a specific cause for your diarrhea other than the medications. This being said, it is quite possible that it may be a side effect of the Kaletra. If you have an undetectable viral load, you can make a single drug substitution of atazanavir for Kaletra. To date, the GI side effects of atazanavir have been less marked, and the risk of lipodystrophy may be much lower. A recent publication (albeit of only three cases) reports reversal of lipodystrophy after a switch to atazanavir.

One final benefit of a change to atazanavir is a reduction in the pill count of your regimen and the ability to take eveything once a day (a total of 7 pills by my count).



Previous
CSR (Central Serous Retinopathy) any relation to HIV/AIDS
Next
Heart complaint - and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement